Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 281, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2017, 5:03 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 5:03 AM CDT (10:03 UTC)
- Expired
- Jun 17, 2017, 5:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:16 AM CDT | TSTM WND DMG | Frontenac, KS | REPORT OF A LARGE FOUR INCH TREE LIMB SNAPPED OFF IN 400 BLOCK OF NORTH CRAWFORD IN FRONTENAC. |
| Jun 17, 5:16 AM CDT | HAIL 0.75 | Frontenac, KS | |
| Jun 17, 5:20 AM CDT | HAIL 0.88 | 2 N Frontenac, KS | |
| Jun 17, 5:30 AM CDT | TSTM WND DMG | 1 Wsw Frontenac, KS | POWER LINE REPORTED DOWN AT TEH INTERSECTION OF US 69 AND LEIGHTON STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:09 AM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3060 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted.
879
WUUS53 KSGF 171003
SVRSGF
KSC011-037-171045-
/O.NEW.KSGF.SV.W.0281.170617T1003Z-170617T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
503 AM CDT SAT JUN 17 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 545 AM CDT
* At 502 AM CDT, a severe thunderstorm was located over Moran, or 7
miles east of La Harpe, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Marmaton... Mulberry...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Redfield...
Hepler... Beulah...
Croweburg... Yale...
Petersburg... Farlington...
Brazilton... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3804 9508 3804 9497 3767 9463 3746 9462
3735 9506 3743 9509
TIME...MOT...LOC 1002Z 331DEG 44KT 3793 9516
HAIL...1.00IN
WIND...60MPH
$$
Lindenberg1 follow-up statement
093
WWUS53 KSGF 171038
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
538 AM CDT SAT JUN 17 2017
KSC011-037-171045-
/O.CON.KSGF.SV.W.0281.000000T0000Z-170617T1045Z/
Bourbon KS-Crawford KS-
538 AM CDT SAT JUN 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTHERN BOURBON AND CRAWFORD COUNTIES...
At 537 AM CDT, a severe thunderstorm was located near Redfield, or 12
miles southwest of Fort Scott, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pittsburg... Frontenac...
Girard... Arma...
Marmaton... Mulberry...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Redfield...
Hepler... Beulah...
Croweburg... Yale...
Petersburg... Farlington...
Brazilton... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3793 9508 3794 9488 3767 9463 3746 9462
3735 9506 3743 9509
TIME...MOT...LOC 1037Z 311DEG 30KT 3774 9490
HAIL...1.00IN
WIND...60MPH
$$
LindenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 17, 3:25 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
325 AM CDT Sat Jun 17 2017
.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Sat Jun 17 2017
A complex of storms is currently pushing south into the area from
east central Kansas to the east into central Missouri early this
morning. An unstable air mass remains in place across the area,
though a tight instability gradient is in place across the far
eastern portions of the forecast area. With the instability
gradient storms are and will continue to weaken across the eastern
Ozarks as they move out of the better instability.
A severe risk will remain to the west in the better instability
generally north of I-44 as the storms move south across the area.
Overall storms should gradually weaken as they spread south
across the area early this morning. The main risk will be wind
gusts around 60 mph north of I-44, as south of the interstate the
wind risk will be more in the 35 to 50mph range as the outflow
spreads south from the weakening storms. Dime to quarter size hail
may also be possible with the strongest updrafts but will be more
isolated in nature mainly across southeastern Kansas and western
Missouri early this morning.
Locally heavy rainfall and almost continuous cloud to ground
lightning will occur with the storms as they push across the
northern portions of the forecast area. Lightning and the rainfall
rates will also decrease as the storms weaken as they spread
south through the area early this morning. All the rain should
push out/dissipate across the area by the mid morning hours.
Behind this mornings storms a hot and humid day will occur this
afternoon. Highs will top out in the lower to middle 90s with heat
index values in the 96 to 112 range. The hottest conditions will
occur across southeastern Kansas and western Missouri with the
coolest, be still quite muggy, across central and south central
Missouri. An Excessive Heat Warning is now in effect for
southeastern Kansas and western Missouri this afternoon where heat
index values will be around the 110 degree mark, with a Heat
Advisory for locations to the south and east to a Branson to
Springfield to Lake of the Ozarks line where heat index values
around 105 are expected.
A cold front will move south through the area this
evening/tonight and will bring additional showers and storms to
the area. Storms will develop along the front across northern
Missouri this evening then sag south through the area into Sunday
morning. The strongest storms will occur across northern Missouri
as they develop along the front. A strong to severe risk will
occur across the entire area tonight as storms develop along the
front as it pushes through the region, especially north of I-44
as the storms move across the area. The main risk will again be
winds in excess of 60mph. There will also be a dime to quarter
size hail risk in a few of the strongest storms.
.LONG TERM...(Sunday through Friday)
Issued at 318 AM CDT Sat Jun 17 2017
There may be some linger showers/storms across the area Sunday
morning but this activity should push out of the area by mid day.
A cooler air mass will spread into the area behind the front for
Sunday and Monday. Highs both days will be in the lower 80s with
some locations possible remaining in the upper 70s.
Warmer conditions will then return Tuesday through the rest of
next week as highs in the upper 80s to lower 90s occur each
afternoon.
There could be a few storms mid week but the better chances should
remain north as upper level ridging start to build in pushing the
storm track north.
An upper level system may then track across the region next
weekend and could produce the next chances for showers and storms
across the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Jun 17 2017
KSGF/KJLN/KBBG tafs: A line of storms will move in from the north
early in the taf cycle. Outflow winds can be expected with an
abrupt wind shift toward 09z-12z time frame. Periods of mvfr and
brief ifr visibility will be possible with heavier showers.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for MOZ055>057-066>069-077>080-088>090-093-094-101.
KS...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...DSAHazardous weather outlook, Jun 17, 4:02 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Springfield MO 402 AM CDT Sat Jun 17 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180915- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 402 AM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Significant Excessive heat risk. DISCUSSION... Strong to severe storms continue to spread south across portions of southeastern Kansas and the Missouri Ozarks early this morning. These storms will continue to weaken as they spread into southern Missouri. The strongest storms will generally occur north of Highway 60 and west of Highway 65 early this morning where wind gusts up to 60 mph and hail to the size of quarters are the main risk. South of Highway 60, 40 to 50 mph winds will be the main risk. Near continuous cloud to ground lightning will also occur with the storms generally north of I-44 and west of Highway 65 early this morning. Hot and humid conditions will occur this afternoon as heat index values top out in the 96 to 112 range. The hottest conditions will occur across extreme southeastern Kansas and western Missouri where an Excessive Heat Warning is now in effect for. A Heat Advisory is in effect for locations to the east to a Branson to Springfield to Lake of the Ozarks line this afternoon. Another complex of storms is expected to develop across northern Missouri this evening and spread south through the area later this evening into the overnight hours. The strongest storms are expected north of the area with a gradually weakening trend as the storms spread south. There will again be a strong to severe storm risk across the area, especially along and north of I-44. Damaging wind gusts in excess of 60 mph and large hail will be the main risks. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms may be possible during the middle of next week but the better chances should remain north of the outlook area. Additional thunderstorm chances will be possible next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portion of the western Ozarks and southeastern Kansas early this morning. Then across locations generally north of I-44 later this evening into the overnight hours. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Jun 17, 3:22 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
322 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG 5 WNW LOWRY CITY 38.16N 93.82W
06/17/2017 ST. CLAIR MO LAW ENFORCEMENT
LIMBS DOWN HWY A.
&&
DSASpecial weather statement, Jun 17, 3:57 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Springfield MO
357 AM CDT SAT JUN 17 2017
MOZ079>081-089>092-095-096-103>105-170945-
Dallas MO-Polk MO-Douglas MO-Greene MO-Wright MO-Dade MO-Ozark MO-
Taney MO-Laclede MO-Webster MO-Christian MO-Stone MO-
357 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR OZARK...WEBSTER...SOUTHERN
DALLAS...DOUGLAS...WRIGHT...CHRISTIAN...TANEY...SOUTHWESTERN
LACLEDE...NORTHEASTERN STONE...SOUTHERN POLK...GREENE AND EASTERN
DADE COUNTIES UNTIL 445 AM CDT...
At 357 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Everton to near Rogersville to 8 miles
west of Hartville to 12 miles southeast of Lebanon. Movement was
south at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Springfield... Nixa...
Ozark... Republic...
Branson... Lake Taneycomo...
Bull Shoals Lake... Stockton Lake...
Table Rock Lake... Marshfield...
Battlefield... Willard...
Mountain Grove... Hollister...
Rogersville... Silver Dollar City...
Ava... Kimberling City...
Strafford... Forsyth...
This includes Interstate 44 between mile markers 60 and 112, and near
mile marker 120.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.
LAT...LON 3667 9350 3728 9361 3729 9364 3757 9370
3745 9306 3758 9268 3774 9253 3713 9224
3706 9225 3706 9221 3693 9215 3652 9234
3650 9271
TIME...MOT...LOC 0857Z 340DEG 49KT 3735 9366 3715 9304 3725 9266 3753
9253
LindenbergSpecial weather statement, Jun 17, 4:05 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 AM CDT SAT JUN 17 2017
MOZ066-077>079-088>090-093>095-102-103-170945-
Vernon MO-Cedar MO-Polk MO-Barry MO-Barton MO-Greene MO-Jasper MO-
Dade MO-Newton MO-Lawrence MO-Christian MO-Stone MO-
405 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR BARTON...EASTERN NEWTON...
SOUTHERN CEDAR...NORTHWESTERN CHRISTIAN...NORTHERN STONE...
SOUTHWESTERN POLK...NORTHERN BARRY...LAWRENCE...WESTERN GREENE...
SOUTHEASTERN VERNON...EASTERN JASPER AND DADE COUNTIES UNTIL 445 AM
CDT...
At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Greenfield to near Golden
City to near Jasper. Movement was southeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Northwestern Springfield... Nixa...
Republic... Carthage...
Stockton Lake... Stockton State Park...
Prairie State Park... Monett...
Aurora... Battlefield...
Willard... Mount Vernon...
Lamar... Marionville...
Clever... Granby...
Stockton... Ash Grove...
Crane... Greenfield...
This includes Interstate 44 between mile markers 16 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern and west central Missouri.
LAT...LON 3693 9319 3685 9369 3681 9423 3763 9457
3769 9409 3774 9370
TIME...MOT...LOC 0905Z 334DEG 38KT 3747 9371 3742 9403 3739 9439
LindenbergSpecial weather statement, Jun 17, 4:30 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
430 AM CDT SAT JUN 17 2017
MOZ081-082-091-092-096>098-105-106-171015-
Douglas MO-Wright MO-Oregon MO-Ozark MO-Laclede MO-Webster MO-
Howell MO-Shannon MO-Texas MO-
430 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OZARK...SOUTHWESTERN
SHANNON...SOUTHEASTERN WEBSTER...DOUGLAS...WRIGHT...SOUTHEASTERN
LACLEDE...HOWELL...TEXAS AND WESTERN OREGON COUNTIES UNTIL 515 AM
CDT...
At 430 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Houston to near Mountain
Grove to near Ava. Movement was southeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Southwestern Fort Leonard Wood... West Plains...
Grand Gulf State Park... Mountain Grove...
Ava... Mountain View...
Willow Springs... Cabool...
Houston... Seymour...
Mansfield... Gainesville...
Dawson... Birch Tree...
Norwood... Hartville...
Pomona... Summersville...
Raymondville... Diggins...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3719 9292 3732 9250 3763 9225 3708 9144
3652 9156 3651 9233
TIME...MOT...LOC 0930Z 311DEG 41KT 3739 9214 3709 9227 3689 9262
LindenbergLocal storm report, Jun 17, 4:31 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM TSTM WND GST 5 SSE WILLARD 37.24N 93.39W
06/17/2017 E57 MPH GREENE MO ASOS
AT KSGF AIRPORT.
&&
DSASpecial weather statement, Jun 17, 4:55 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 AM CDT SAT JUN 17 2017
MOZ088-090-091-094>096-102>105-171045-
Douglas MO-Barry MO-Greene MO-Jasper MO-Ozark MO-Taney MO-Webster MO-
Lawrence MO-Christian MO-Stone MO-
455 AM CDT SAT JUN 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OZARK...SOUTHWESTERN
WEBSTER...WESTERN DOUGLAS...CHRISTIAN...TANEY...STONE...EASTERN
BARRY...LAWRENCE...SOUTHERN GREENE AND SOUTHEASTERN JASPER COUNTIES
UNTIL 545 AM CDT...
At 455 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fordland to near Galena to Monett.
Movement was southeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Springfield... Nixa...
Ozark... Republic...
Branson... Lake Taneycomo...
Bull Shoals Lake... Table Rock Lake...
Table Rock State Park... Monett...
Aurora... Battlefield...
Mount Vernon... Hollister...
Rogersville... Silver Dollar City...
Ava... Kimberling City...
Strafford... Forsyth...
This includes Interstate 44 between mile markers 30 and 56, and
between mile markers 59 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 700 AM CDT for
southwestern Missouri.
LAT...LON 3651 9363 3719 9418 3719 9361 3737 9304
3651 9230
TIME...MOT...LOC 0955Z 318DEG 49KT 3718 9299 3686 9347 3691 9392
LindenbergThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:55 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 50 min |
| Jun 17, 3:26 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 49 min |
| Jun 17, 4:14 AM CDT | Excessive Heat Warning | SGF | Bourbon, Cherokee, Crawford | 12 hr |
| Jun 17, 5:40 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 50 min |
| Jun 17, 5:44 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Cherokee, Crawford | 46 min |
| Jun 17, 6:27 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 48 min |
| Jun 17, 7:05 AM CDT | Special Weather Statement | SGF | Bourbon | 40 min |
| Jun 17, 9:58 AM CDT | Areal Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.